Rob Garibaldi

Baseball was his life.

 

With competition heightened to unprecedented levels of success, our youth are hearing an implicit message that to be competitive and successful in sports – to be bigger, faster, stronger – to have the edge of added strength and power performance-enhancing supplements and/or anabolic steroids are necessities.

Before you today, my husband and I give witness to our late son's (Rob Garibaldi)  use of supplements and steroids. While it has been documented that anabolic steroids take a heavy toll on a person's health, very few realize the most insidious or deadly effects of steroid use.

Only recently has it been realized that intake of these supplements promotes a mind set that prompts steroid use later. This mind set is fixed at an early age.

Our son was like many boys. An all around great kid, he grew up playing Little League, emulating his favorite sports heroes, and dreaming of making it to the major leagues. As early as high school, Rob was encouraged by some of his coaches and scouts following him to add supplements and other weight gaining compounds to a muscle building training program. At age 15, 5’9″ – 130 pounds, and playing on a scouting team sponsored by the California Angels, Rob was encouraged by those working with him to weightlift, condition, take dietary supplements, and "do anything else" to gain weight. He was actually provided creatine – an over-the-counter dietary supplement, as well as weight gainer and protein powders. As parents we were told they were similar to vitamins. We had no reason to question those with whom we entrusted our son. He was thriving, happy, and successful. Those working with him were part of his success. By age 21, Rob had been told frequently that except for his size (5’11” 160 lbs), he had all the makings of a professional ballplayer. His hitting, running speed, throwing arm strength, and defensive skills were considered excellent. He was told the only way he could improve his game was to "get bigger." Determined to meet this goal, Rob listened and took the action he was led to believe was necessary.

When supplements and work outs did not produce the desired results, Rob turned to steroids. According to Rob, he first obtained steroids from his trainer at USC, of whom he never divulged a name. With a wink and a nod, they kept his use a secret. The desire and need to look bigger, be stronger, and avoid losing muscle gains already achieved, prompted him to continue steroid use. Overtime, Rob gained that 50 pounds and became the powerhouse the steroids promised.

Although we confronted Rob on his weight gain, upper body muscle mass, male patterned balding, acne on his back and shoulders, and irrational and uncontrollable rage, he continued to deny his use. We did not suspect abuse at first because Rob had always been adamant about not jeopardizing his health or mental capacity. We first learned about Rob's steroid use after his first hospital admission. He was placed on an involuntary hold at Psychiatric Emergency Services in Santa Rosa, CA, after assaulting his father and threatening suicide. There Rob admitted to three 9-week cycles over a period of 2 years. He may have been injecting himself as often as 3 times a week. I am, by profession, a clinical psychologist. In all my education, training, and experience, was I prepared to see the adverse effects of steroids – nor are many in the medical field. We did everything we could to save our son.

One of our biggest concerns is that only one coach linked steroid's adverse side effects to Rob's change of character. No one, except his psychiatrist, knew of the health dangers and associated psychiatric symptoms to recognize them when they developed. When truly disabled by steroids, Rob's character and demeanor changed drastically. He was dismissed by the coaching staff at USC as a "behavior problem." Before then, Rob had never been a behavior problem. Coaches at this elite level of play did not know what a kid on steroids looked like. However, even if Rob knew of the dangers of steroids, he was still willing to take the risk. "Baseball is life" one of Rob's favorite T-shirts reads. But baseball is not life. BASEBALL IS A GAME.

We speak today to see that Rob's shortened life and his untimely death might serve as a wake up call for parents, coaches, and athletes at all levels of sport.

Steroids are a drug – a dangerous drug. Our children are at serious risk of being harmed by them.

Let's not fool ourselves. Kids use steroids because they work – and work well. Physical results are fast. High school and college students have the desire to look good. Pressure is enormous to do whatever it takes to achieve their goals of being bigger, stronger, faster. Both males and females bulk up and get that euphoric feeling of having athletic superiority or that perfect body. Once teammates start using, others may feel the need to use so as to be competitive. Steroid usage gives a competitive edge – but, it is cheating by all ethical standards.

Studies show that the demand for steroids continues to grow and has not been deterred by recent events. Knowingly or not, our children are pressured to use steroids. To fulfill their dreams, our youth absorb the influence and example of their role models. Major League Baseball sets the bar higher and higher.

“If you're not using, you're not trying” has been pervasive in thinking. It is common for coaches to look the other way and for parents to push their kids to obtain scholarships. Many coaches credit themselves when their athletes are successful and deny responsibility when a player fails. These same coaches need to accept the responsibility of encouraging and influencing health and well being in their players. These players have a life to live after baseball, football, track, cheerleading. The win at all cost attitude that prevails today at all level of sports, from prep- to pro, has become too dangerous a game for our youth.

In ending, it is important to know the following:
With intake of what many believe to be benign, performance-enhancing dietary supplements promote a mind set that prompts steroid use later.

The psychiatric symptoms associated with steroid withdrawal persist for a year or more after the abuser stops the compounds.

An undetermined percentage of steroid users become addicted, as evidenced by their continuing to take steroids in spite of physical or psychological problems, irritability, rage, depression, and negative effects on social relations.

Drinking alcohol or taking any other drug, including prescription medication, compound the adverse effects of steroids.

The most dangerous effect of steroids is suicide. We know, without a doubt, steroids killed our son.

Comments are closed.